Kentucky, 2003

Hail in Kentucky, September 16, 2003

September 16, 2003 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 16, 9:53 AM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 16, 9:53 AM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1053 AM EDT TUE SEP 16 2003

HIGH PRESSURE OVER THE REGION PROVIDING BEAUTIFUL WEATHER. GOOD
AMOUNT OF VALLEY FOG THIS MORNING IN THE SOUTHEASTERN HALF OF
CWA...SHOWED UP VERY WELL ON VISIBLE SATELLITE...BURNING OFF NOW.
MAY SEE A FEW CU TODAY...ESPECIALLY OVER THE HIGHER MOUNTAINS TO THE
SOUTHEAST SO WILL STICK WITH CURRENT FORECASTS MOSTLY SUNNY. TEMPS
APPEAR ON TRACK FOR THE MOST PART. ONLY CHANGE WAS TO BRING DEW
POINTS UP A BIT IN THE GRIDS TO BETTER AGREE WITH OBS.

NO UPDATE PLANNED FOR NOW.

.JKL...NONE.

RAY

=====================================================================
PREVIOUS DISCUSSIONS FOLLOW
=====================================================================

148 AM EDT TUE SEP 16 2003

SHORT TERM FCST HAS HIGH PRESS IN CONTROL. EXPECTING NO SIG WX THRU
THU. MAIN FCST CHALLENGE WILL BE POSSIBLE MORNING FOG AND
RIDGE/VALLEY SPLIT TO LOW TEMPS. DWPTS RUNNING IN THE MID 50S WITH
NO T/TD DEPRESSION. PATCHY FOG ALREADY NOTED AT KLOZ AND WITH LIGHT
WINDS THIS WILL ONLY BECOME MORE WIDESPREAD IN OUR RIVER VALLEYS.
FOG WILL HELP TO HOLD UP OUR VALLEY TEMPS AND HENCE REDUCE THE
RIDGE/VALLEY SPLIT. STILL FEEL THERE WILL BE ENUF SPLIT TO MENTION
IN ZONES.

IN THE EXTENDED...THE FCST TRACK OF ISABEL WILL DETERMINE OUR WX.
WITH THE MORE WESTERLY TRACK NOW FCST...THERE WILL BE A MUCH GREATER
CHANCE TO ACTUALLY SEE SOME WX EFFECTS FRI AS SHE PASSES TO THE
NORTH. CURRENT FCST ALREADY HAS CHC POPS FOR FRI AND FEEL THIS IS
GOOD CONSIDERING THE UNCERTANITY OF THE LONG TERM POSITIONING OF
ISABEL. STILL FRI SEEMS THE ONLY DAY IN QUESTION AS WE GET SQUEEZED
BETWEEN THE PLAINS TROF AND ISABEL. BY SAT ALL WILL BE PAST OUR CWFA
AND WE START ANOTHER DRY PD. TEMPS GENERALLY IN THE MID 70S FOR
HIGHS TO MID 50S FOR LOWS. COOLEST DAYS WILL BE FRI/SAT WITH THE
HEAVY CLOUD COVER...AREA RAIN AND PASSAGE OF THE PLAINS FRONT AS
TEMPS DROP TO AROUND 70 AND AROUND 50 FOR HIGH/LOW.

DUSTY

---------------------------------------------------------------------

1048 PM EDT MON SEP 15 2003

SFC HIGH PRESSURE CONTROLLING FOR TONIGHT WITH SOME VERY PLEASANT
DEWPOINTS WORKING THEIR WAY IN. VALLEY TEMPS IN THE UPPER 40S AND
RIDGES BETWEEN 50 AND 55 LOOK ON TARGET. WILL ONLY BE MORE
OPTIMISTIC WITH SKY WORDING AND GO CLEAR ALL ZONES AS AFTERNOON SCU
DIED WITH SUNSET. UPDATE OUT SHORTLY.

GEOGERIAN
Hazardous weather outlook, Sep 16, 2:36 AM EST, 10 hours 39 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
336 AM EDT TUE SEP 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Breathitt

When
September 16, 1:15 PM EST
Where
Breathitt County, 2 mi N of Dalesburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.383, -83.533

Three quarter inch hail was reported at Long's Creek from a co-operative observer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375380.